Alert archive / Montana / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 34, NWS Missoula, MT

September 5, 20134 counties in Montana

NWS Missoula, MT issued this severe thunderstorm warning at Sep 5, 2013, 7:31 PM MDT for 4 counties in Montana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2013, 7:31 PM MDT (01:31 UTC)
Expired
Sep 5, 2013, 8:15 PM MDT
In force
44 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 134 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 7:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 1.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2013-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2013-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS55 KMSO 060131
SVRMSO
MTC023-039-077-093-060215-
/O.NEW.KMSO.SV.W.0034.130906T0131Z-130906T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
731 PM MDT THU SEP 5 2013

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
  NORTHWESTERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
  SOUTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
  SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 815 PM MDT.

* AT 726 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF WEST
  VALLEY...OR ABOUT 14 MILES SOUTHWEST OF ANACONDA...AND WAS MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...ANACONDA...CRACKERVILLE...DEER
  LODGE...FISHTRAP...GALEN...GEORGETOWN...GREGSON HOT SPRINGS...LOST
  CREEK...OPPORTUNITY...PRINCETON...RACETRACK...WARM SPRINGS AND WEST
  VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY
MORNING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
      4618 11252 4613 11251 4584 11307 4588 11312
      4586 11322 4595 11346 4662 11310 4635 11244
TIME...MOT...LOC 0131Z 209DEG 37KT 4603 11312

$$

DICKERSON
2 follow-up statements
166 
WWUS55 KMSO 060151
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
751 PM MDT THU SEP 5 2013

MTC023-039-077-093-060215-
/O.CON.KMSO.SV.W.0034.000000T0000Z-130906T0215Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-GRANITE MT-
751 PM MDT THU SEP 5 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EASTERN GRANITE...SOUTHERN POWELL...NORTHERN SILVER BOW AND
NORTHEASTERN DEER LODGE COUNTIES...

* AT 749 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR LOST
  CREEK...OR ABOUT NEAR ANACONDA...AND WAS MOVING NORTHEAST AT 45
  MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM MDT FRIDAY
MORNING FOR NORTHWESTERN MONTANA.

&&

LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
      4618 11252 4613 11251 4600 11287 4604 11298
      4610 11306 4612 11325 4662 11310 4635 11244
TIME...MOT...LOC 0151Z 209DEG 37KT 4621 11298

$$

DICKERSON
268 
WWUS55 KMSO 060211
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
811 PM MDT THU SEP 5 2013

MTC023-039-077-093-060220-
/O.EXP.KMSO.SV.W.0034.000000T0000Z-130906T0215Z/
DEER LODGE MT-SILVER BOW MT-POWELL MT-GRANITE MT-
811 PM MDT THU SEP 5 2013

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRANITE...SOUTHERN
POWELL...NORTHERN SILVER BOW AND NORTHEASTERN DEER LODGE COUNTIES
EXPIRES AT 815 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
THURSDAY EVENING FOR NORTH CENTRAL IDAHO. A SEVERE THUNDERSTORM WATCH
ALSO REMAINS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR EAST
CENTRAL IDAHO. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT
UNTIL 200 AM MDT FRIDAY MORNING FOR NORTHWESTERN MONTANA.

LAT...LON 4633 11245 4632 11254 4630 11256 4619 11257
      4618 11252 4613 11251 4600 11287 4604 11298
      4610 11306 4612 11325 4662 11310 4635 11244
TIME...MOT...LOC 0210Z 209DEG 37KT 4638 11284

$$

DICKERSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:14 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Sep 5, 3:14 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
314 PM MDT Thu Sep 5 2013

.DISCUSSION...

Showers and thunderstorms will move across the Northern Rockies
from time to time tonight through Friday. Considering that a lower
pressure circulation off the Pacific Northwest coast continues to
slowly drift eastward toward the region, severe thunderstorms will
begin to be a concern. Damaging winds are possible with storms
that develop this afternoon and evening over Idaho and Clearwater
counties in Idaho, particularly the Highway 95 corridor from
Riggins to Grangeville and vicinity. A high atmospheric moisture
content over the region will increase the precipitation potential
for each storm that develops. In anticipation of heavy rain
potential, a flash flood watch continues for portions of western
Montana and north central Idaho, including old wildfire burn
scars, through this evening. The severe weather and heavy rain
potential will continue through Friday, however the details on
where flooding and/or severe weather will be concentrated remains
to be seen.

During this weekend, showers and thunderstorms will continue to be
present, however the focus of activity will be over west central
and northwest Montana. The closed low pressure circulation will
slowly migrate north and east, eventually clearing the Northern
Rockies. Cool temperatures will be evident as the low pressure
moves overhead, particularly over the higher terrain.

Monday through Thursday, high pressure will develop over the
Northern Rockies, bringing dry and warm conditions back to the
region. Daytime temperatures may warm back to the low 90s by
Wednesday.

&&

.AVIATION...

Showers and thunderstorms will be present near Northern Rockies
airfields from time to time during the next 24 hours. These
showers and storms will be capable of producing brief wind gusts
and heavy rain. Heavy rain will temporarily reduce visibility,
lower ceilings, and obscure terrain. It is difficult to time
specific cells, however most instances of deteriorated conditions
will last no longer than 1-2 hours.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Special weather statement, Sep 5, 5:34 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
534 PM MDT THU SEP 5 2013

IDZ009-010-060015-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
534 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 615
PM MDT...

AT 524 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF SALMON...MOVING NORTH AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SPRING CREEK IN THE
MUSTANG BURN...HWY 93 4TH OF JULY CREEK AND KRILEY GULCH...NORTH
FORK...INDIAN CREEK IN THE MUSTANG BURN...GIBBONSVILLE...CARMEN AND
SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
THURSDAY EVENING FOR EAST CENTRAL IDAHO.

&&

LAT...LON 4520 11440 4554 11425 4556 11414 4563 11408
      4565 11402 4557 11380 4553 11382 4552 11376
      4548 11375 4545 11377 4537 11372 4505 11407
TIME...MOT...LOC 2334Z 200DEG 25KT 4526 11417
Special weather statement, Sep 5, 6:06 PM MDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
606 PM MDT THU SEP 5 2013

IDZ006>008-060045-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOUNTAINS-
506 PM PDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 545 PM
PDT...

AT 502 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS IN SOUTHWEST IDAHO COUNTY MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...GRANGEVILLE...
OROGRANDE...GOLDEN...FALL CREEK...HARPSTER...ELK CITY AND NEWSOME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4598 11620 4607 11512 4525 11535 4523 11625
TIME...MOT...LOC 0005Z 204DEG 24KT 4567 11561
Special weather statement, Sep 5, 6:14 PM MDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
614 PM MDT THU SEP 5 2013

MTZ005-006-060100-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
614 PM MDT THU SEP 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 700 PM MDT...

AT 607 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS IN SOUTHERN RAVALLI COUNTY...MOVING
NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS
INCLUDE...HAMILTON...CONNER...EAST FORK ROAD NEAR
SULA...DARBY...SULA...COMO...CHARLOS HEIGHTS AND GRANTSDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4598 11359 4564 11411 4585 11446 4586 11445
      4585 11441 4590 11439 4594 11443 4597 11441
      4600 11449 4602 11448 4604 11450 4633 11421
TIME...MOT...LOC 0013Z 207DEG 23KT 4577 11416
Local storm report, Sep 5, 6:24 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
624 PM MDT THU SEP 5 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     TSTM WND GST     6 SE NORTH FORK         45.36N 113.90W
09/05/2013  M69 MPH          LEMHI              ID   MESONET

            KRILEY CREEK RAWS AT 5200FT

&&

IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:14 PM MDTSpecial Weather StatementMSORavalli46 min
Sep 5, 7:51 PM MDTAreal Flood AdvisoryMSODeer Lodge, Granite114 min
Sep 5, 8:14 PM MDTSpecial Weather StatementMSOPowell46 min
Sep 5, 9:28 PM MDTAreal Flood AdvisoryMSOMineral2 hr
Sep 5, 10:20 PM MDTSpecial Weather StatementMSOLake40 min
Sep 5, 10:37 PM MDTSpecial Weather StatementMSOSanders38 min
Sep 6, 2:18 PM MDTSpecial Weather StatementMSOPowell42 min
Sep 6, 2:35 PM MDTSpecial Weather StatementMSOPowell40 min
Sep 6, 2:48 PM MDTSevere Thunderstorm WarningMSOFlathead57 min
Sep 6, 3:08 PM MDTSpecial Weather StatementMSOFlathead67 min
Sep 6, 3:17 PM MDTAreal Flood AdvisoryMSOFlathead118 min
Sep 6, 5:32 PM MDTSpecial Weather StatementMSOJefferson43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.